Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 63, NWS Denver/Boulder, CO

July 31, 2023Jefferson County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 31, 2023, 4:54 PM MDT for Jefferson County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2023, 4:54 PM MDT (22:54 UTC)
Expired
Jul 31, 2023, 8:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Jefferson County, CO

The radar

The Denver radar (KFTG), 84 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 5:45 PM MDTFLASH FLOOD2 Wnw Deckers, COMultiple mudslides on and near Highway 126. The road is currently closed due to mudslides.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.9 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WGUS55 KBOU 312254
FFWBOU
COC059-010200-
/O.NEW.KBOU.FF.W.0063.230731T2254Z-230801T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
454 PM MDT Mon Jul 31 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  South Central Jefferson County in central Colorado...

* Until 800 PM MDT.

* At 454 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. Additional rainfall amounts up to 1.5 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of South Central Jefferson County just 
  southwest through northwest of Deckers.

This includes the following streams and drainages...
  Cabin Creek, Gunbarrel Creek, Wigwam Creek, Buffalo Creek, South 
  Platte River, Horse Creek, Fourmile Creek and Goose Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3922 10526 3921 10526 3923 10532 3932 10527
      3930 10521 3929 10521 3928 10521 3927 10522
      3926 10522 3926 10523 3925 10523 3924 10524
      3924 10525 3923 10526

FLASH FLOOD...RADAR INDICATED

$$

Gimmestad
2 follow-up statements
217 
WGUS75 KBOU 010005
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
605 PM MDT Mon Jul 31 2023

COC059-010200-
/O.CON.KBOU.FF.W.0063.000000T0000Z-230801T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson CO-
605 PM MDT Mon Jul 31 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING 
FOR SOUTH CENTRAL JEFFERSON COUNTY...

At 605 PM MDT, emergency management reported flooding and mudslides 
along Highway 126 northwest of Deckers. Between 1.5 and 3 inches of 
rain have fallen in this area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of South Central Jefferson County, southwest 
  through northwest of Deckers.

This includes the following streams and drainages...
  Cabin Creek, Gunbarrel Creek, Wigwam Creek, Buffalo Creek, South 
  Platte River, Horse Creek, Fourmile Creek and Goose Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Excessive runoff from this storm will cause flash flooding of creeks 
and streams, roads and roadside culverts. The heavy rains could also 
trigger rock slides or debris flows in steep terrain.

&&

LAT...LON 3922 10526 3921 10526 3923 10532 3932 10527
      3930 10521 3929 10521 3928 10521 3927 10522
      3926 10522 3926 10523 3925 10523 3924 10524
      3924 10525 3923 10526

FLASH FLOOD...OBSERVED

$$

Gimmestad
583 
WGUS75 KBOU 010156
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
756 PM MDT Mon Jul 31 2023

COC059-010206-
/O.EXP.KBOU.FF.W.0063.000000T0000Z-230801T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson CO-
756 PM MDT Mon Jul 31 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR 
SOUTH CENTRAL JEFFERSON COUNTY...

The heavy rain has ended. Jefferson county officials report that 
rescues and cleanup operations continue in the area northwest of 
Deckers including county road 126. Please continue to heed remaining 
road closures and avoid that area this evening.

LAT...LON 3922 10526 3921 10526 3923 10532 3932 10527
      3930 10521 3929 10521 3928 10521 3927 10522
      3926 10522 3926 10523 3925 10523 3924 10524
      3924 10525 3923 10526

$$

Gimmestad

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:09 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 31, 3:09 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
309 PM MDT Mon Jul 31 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 259 PM MDT Mon Jul 31 2023

This evening, widespread showers and scattered storms carrying
east over plains will continue to bring gusty winds, heavy
rainfall, and small hail. Some severe storms are possible, most
likely on the plains, but there is again a general lack of shear.
There were reports of tennis ball hail yesterday though so I'm
hesitant to say marginally severe again. Most hail should be
marginal, a few stones could go larger. The primary hazard remains
heavy rainfall and flooding, due to great and deep moisture with
sufficient instability and very little steering flow. We maintain
our Flood Watches, both valid through midnight, collectively
covering the northern Front Range mountains, Middle Park, the
urban corridor, and plains east through about Morgan County.

Tonight, skies will probably remain partly to mostly cloudy, and
isolated to scattered showers might linger over both the high
country and over the northern plains.

The ridge will remain strong through the period and should
continue to gradually shift east, promoting greater monsoonal flow
and increasing moisture over Colorado.

Tomorrow: in the morning, forecast soundings show stratus again
on the plains this time over the urban corridor. There will be
more moisture so stratus may be more persistent. Widespread
showers will develop over the mountains in the afternoon again as
well, but look to carry east over the plains a bit faster. Storms
will again bring heavy rainfall widespread. We have issued another
Flood Watch valid noon to midnight, for much the same area but
now including all our eastern plains. The details are mostly the
same as today but with more moisture, there are more details in
the Hydrology section below.

.LONG TERM...(Tuesday night through Monday)
Issued at 259 PM MDT Mon Jul 31 2023

CAMs are consistent in depicting a cluster of rain-laden
thunderstorms traversing the eastern plains early Tuesday evening
before all areas dry out overnight. With widespread rain likely
Tuesday, suspect there may be at least patchy stratus development
overnight into early Wednesday morning, although neither forecast
soundings nor SPC HREF guidance seems all that bullish with the low
clouds.

Wednesday's setup remains largely favorable for renewed scattered to
widespread thunderstorms and heavy rainfall. Key parameters will be
ticking down a notch (shaving ~0.10" off the PW values and a few
hundred J/Kg of MLCAPE), but the ingredients will all be there
nonetheless for efficient precipitation production, and storm
motions will remain quite slow. This will sustain a flash flood
threat primarily from the Continental Divide eastward into the
plains. It's conceivable that if low clouds are more widespread than
anticipated, the lower elevations could remain capped off much off
the day under a more stable air mass, but for now will maintain high
PoPs in alignment with most guidance.

Thursday has trended toward slightly more ridging allowing for
warmer temperatures and a more notable decline in monsoon moisture
availability. Still, an embedded shortwave aloft and greater
instability that per some guidance could push 2,000 J/Kg in the
eastern plains should still support scattered thunderstorm
development in the afternoon, although with slightly lesser coverage
and rainfall intensity. Shear, though modest, will tick up and could
be sufficient to sustain isolated severe thunderstorms in the
plains.

Ridging does look to become more pronounced Friday under
increasingly northwest flow aloft. Thus, less thunderstorm coverage
can be expected with highest precipitation chances over the higher
terrain. Temperatures will remain in the 80's and slightly below
normal for this time of year.

For the weekend, there has been a more notable shift back towards a
more active weather pattern. Friday's ridging looks short-lived,
with a more substantial shortwave aloft progged to move over
Colorado Saturday into Sunday. Combined with an approaching jet
streak for added upper-level support, and a modest increase in PW
values, this should allow for more widespread thunderstorm
coverage each afternoon and potential return of heavier rain.
After several days of relatively steady temperatures in the 80's,
highs should begin to decline well below seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1109 AM MDT Mon Jul 31 2023

Should be VFR conditions for the early afternoon, then
intermittent MVFR and maybe IFR conditions are possible with
widespread showers and storms late this afternoon through this
evening. Storms and showers will bring variable outflow gusts and
possibly heavy rainfall, which may reduce visibility. Ceilings are
expected near 6000 feet and may fall below with passing storms.
CAMs still suggest the main threat window is roughly 00Z to 03Z,
though impacts are possible in a greater window about 22Z to 07Z.
Stratus may develop again behind this system, and if so could
linger overnight into tomorrow morning. Confidence in stratus is
not yet high enough to include a ceiling in the TAF due to the
possibility of downsloping winds, but there is mention of few low
clouds for now. Guidance is highly variable behind this
convection. Winds are forecast around easterly again tomorrow
early afternoon ahead of another similar round of convection with
similar hazards, through the late afternoon and early evening.

&&

.HYDROLOGY...
Issued at 259 PM MDT Mon Jul 31 2023

Tomorrow afternoon and evening, all ingredients are coming
together for a threat of flash flooding from thunderstorms. This
includes increasing precipitable water values to 150-175% of
normal, warm cloud depths near 5,000 feet, sufficient
instability/weakly capped airmass, and storm motions averaging
15-20 mph. The stronger storms will be capable of producing
1.5-2.5" of rain in 30-45 minutes. Bottom line is storms in this
environment will be efficient heavy rain producers (even moreso
than today), capable of causing flash flooding. This would include
recent burn scars, urban areas, creeks, streams, and low lying
areas.

Heavy rain potential will remain on Wednesday, with slow storm
motions favored and above-normal precipitable water values. That
said, there's some higher uncertainty with potential capping and
lower instability which could taper convective development. Still
suspect scattered thunderstorm coverage with localized heavy rain
and rates of 1-2"/hr, with the strongest storms initiating over the
Continental Divide early afternoon and pushing east through the
afternoon.

Thunderstorm coverage is still favored to decrease Thursday and
Friday, particularly for the lower elevations, but at least a
limited threat of flash flooding will persist each afternoon for the
burn scars.

Guidance suggests a return to a more active, wet pattern and
increasing flood potential over the weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for COZ032-033-035.

Flood Watch from Tuesday afternoon through Tuesday evening for
COZ035-038>046-048>051.

Flood Watch until midnight MDT tonight for COZ038>046.

&&

SHORT TERM...EJD
LONG TERM...Rodriguez
AVIATION...EJD
HYDROLOGY...EJD/Rodriguez
Hazardous weather outlook, Jul 31, 11:03 AM MDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Mon Jul 31 2023

COZ030>051-011715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Mon Jul 31 2023

...Flood Watch for the I-25 Corridor, adjacent plains, and portions
of the northern mountains and foothills until midnight tonight...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will develop across the high
country early this afternoon, then spread over the I-25 corridor
and plains this afternoon and evening. Heavy rain and gusty winds
will be possible with stronger storms. Flash flooding will be
possible across the burn areas, I-25 corridor, and plains through
the early overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The flash flood threat will increase for all areas Tuesday and
continue into Wednesday. Storms that develop will be capable of
producing very heavy rain and flash flooding. This includes not
only recent burn areas, but also urban areas, small creeks and
streams, and low lying areas outside of burn scars.

Never drive through flooded roads or water of unknown depth. Avoid
recent burn areas if possible, have multiple ways to receive
warnings, and be ready to take action and move to higher ground if
a warning is issued.

The active weather pattern is slated to continue into the weekend,
although some decrease in storm coverage and intensity is
expected by Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight. However,
any reports of heavy rainfall, flooding, hail, and strong winds
will be appreciated.

In the hours before

Special weather statement, Jul 31, 4:35 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Denver CO
435 PM MDT Mon Jul 31 2023

COZ036-312315-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
435 PM MDT Mon Jul 31 2023

...A strong thunderstorm will impact portions of southwestern Douglas
and southwestern Jefferson Counties through 515 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm over
Deckers, or 35 miles southwest of Denver, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheesman Reservoir, Deckers, Buffalo Creek, Wellington Lake and Pine
Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3923 10537 3924 10536 3926 10538 3925 10536
      3927 10534 3929 10533 3930 10535 3930 10538
      3931 10538 3931 10540 3942 10540 3948 10523
      3924 10513 3915 10529
TIME...MOT...LOC 2235Z 159DEG 7KT 3927 10525

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:38 PM MDTSevere Thunderstorm WarningBOUWeld37 min
Jul 31, 3:11 AM MDTFlood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 9 more21 hr
Jul 31, 2:37 PM MDTFlood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 16 more32 hr
Jul 31, 4:35 PM MDTSpecial Weather StatementBOUDouglas40 min
Jul 31, 5:24 PM MDTAreal Flood AdvisoryBOUDouglas, Jefferson3 hr

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.